Alert archive / Florida / Small Craft Advisories in 2020

Small Craft Advisory 68, NWS Key West, FL

December 11, 2020

NWS Key West, FL issued this small craft advisory at Dec 11, 2020, 4:29 PM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 11, 2020, 4:29 PM EST (21:29 UTC)
Expired
Dec 12, 2020, 6:30 AM EST
In force
14 hr
Issued by
NWS Key West, FL

The text

As transmitted.

240 
WHUS72 KKEY 112129
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
429 PM EST Fri Dec 11 2020

GMZ042-043-052-053-072-073-120530-
/O.NEW.KKEY.SC.Y.0068.201211T2129Z-201212T1000Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
429 PM EST Fri Dec 11 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East winds increasing to near 20 knots this evening. Seas
  beyond the Reef of 5 to 6 feet. 

* WHERE...Eastern Straits of Florida, and Hawk Channel from 
  Ocean Reef to west end of Seven Mile Bridge.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

* ADDITIONAL DETAILS...Winds will ease around mid-day Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
2 follow-up statements
757 
WHUS72 KKEY 120920
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
420 AM EST Sat Dec 12 2020

GMZ043-053-073-121030-
/O.CAN.KKEY.SC.Y.0068.000000T0000Z-201212T1000Z/
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
420 AM EST Sat Dec 12 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have decreased below advisory thresholds.

$$

GMZ042-052-072-121400-
/O.EXT.KKEY.SC.Y.0068.000000T0000Z-201212T1400Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
420 AM EST Sat Dec 12 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Southeast winds near 20 knots, especially this morning.

* WHERE...Eastern Straits of Florida, and Hawk Channel from Craig
  Key to Ocean Reef.

* WHEN...In effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 to
  33 knots, or seas of 7 feet or greater, are expected to produce
  hazardous conditions for small craft. These hazardous conditions
  may result in poor vessel handling and steering response,
  broaching, overturned dinghies and kayaks, slips and falls on
  slippery decks, rub damage along docks and seawalls, swamped
  bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

CLR
146 
WHUS72 KKEY 121130
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
630 AM EST Sat Dec 12 2020

GMZ042-052-072-121230-
/O.CAN.KKEY.SC.Y.0068.000000T0000Z-201212T1400Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
630 AM EST Sat Dec 12 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have decreased below Advisory thresholds, although Small
Craft Should continue to Exercise Caution.

$$

CLR

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Dec 11, 4:19 PM EST, 10 minutes earlier.

Area forecast discussion, Dec 11, 4:19 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Key West FL
419 PM EST Fri Dec 11 2020

.CURRENTLY...

A shallow layer of cooler and northeast winds continues in the
lowest 2,000 feet of the atmosphere, thanks in part to the local
production of cool, dense air over the recently chilled waters of
Florida Bay. Air temperatures reflect this with highs only
reaching the lower 70s so far. Waters temperatures in the 60s
over FL Bay stand in contrast to waters temperatures over 80
degrees in the Gulf Stream southeast of the Keys.

Satellite-derived PW (Precipitable Water) imagery shows a sharp
increase in atmospheric moisture working in from the east. The
flat look of the clouds off to the east reflects a strong
subsidence inversion capping the moist layer, and it also reflects
the more stable upglide lifting mechanism of warm, moist air
lifting steadily over the dome of cooler air that is still in
place over the Keys.

.SHORT TERM...(Tonight through Monday)

The main adjustment to the forecast is to further increase rain
chances tonight through Saturday evening. Several factors are
lining up for the development of quite a few showers this evening.
Rapid increases low-level moisture often come with shower
activity. This will be the case, with surface dewpoints expected
to rise about 10 degrees in the next 12-18 hours. We also have a
great setup for isentropic upglide, with relatively cool northeast
winds at the surface and warm, moist E-SE winds above 2,000 feet.
Radar already indicates stratiform sprinkles near and east of the
Upper Keys, with cellular activity now developing south of the
Lower and Middle Keys. So scattered showers will spread across the
Keys this evening and continue overnight. By Saturday, the showers
may focus more on wind shift boundaries. There is growing
consensus that a slow-moving boundary will set up somewhere over
the Keys on Saturday, perhaps the Middle Keys. This would
establish a slow-moving band of showers that could bring a few
hours of shower activity to a few island communities.

After the initial surge of increase in moisture tapers off on
Saturday PM, showers will become more widely scattered and
eventually dissipate. For one thing, surface winds will become
light on Saturday night, reducing the lift along any remaining
wind shift boundaries. Upper heights will also rise, and 850-700
mb thickness values will rise. This will lower the capping
subsidence inversion and limit the vertical extent of surface-
based cumulus.

The weak cold front that we previously thought would pass the Keys
late Monday is now expected to pull up stationary over the eastern
Gulf before reaching the Keys. A surface ridge will extend through
the Straits. So a tranquil period is expected beginning Monday.

&&

.LONG TERM...(Monday night through next Friday)

Fairly high upper heights and a nearby surface ridge axis will
bring dry and tranquil conditions through Wednesday.

A transient upper trough will quickly sweep across the eastern
U.S. on Wednesday. This will push a weakening cold front through
the Keys around Thursday. Will continue with the near-climo 10
percent rain chances for next Thursday and Friday. Northerly
surface winds should develop, lowering temperatures and dewpoints
by a few degrees.

&&

.MARINE...

A ribbon of strong east-southeast breezes is expected to develop
this evening from Andros Island to the Upper Keys. Will therefore
soon issue a Small Craft Advisory for the portion of Hawk Channel
and the Straits to the east and northeast of the Seven Mile
Bridge. This ribbon of strong breezes will quickly unravel on
Saturday afternoon, meaning winds will rapidly ease.

Looking ahead to next week, the main change in the large-scale
setup is that the previously advertised cold front late Monday is
now forecast to pull up stationary over the eastern Gulf before
reaching the Keys waters.

From synopsis...A continental high pressure center off the U.S.
Mid- Atlantic coast will move to a location north of Bermuda
tonight, causing winds over the Keys waters to clock around from
northeast to east and increase. Over the weekend, a high pressure
ridge axis will then nudge westward across North Florida. The
ridge axis will move down the Florida Peninsula to near the Keys
on Monday, then into the Straits on Tuesday and Wednesday. It
close proximity will lead to light and gentle breezes on
Wednesday.

&&

.AVIATION...

The air mass will moisten significantly through this evening, as a
turn to easterly winds brings a return of moister and warmer air
out of the Bahamas. The moistening will come with increasing cloud
coverage and cloud bases that will gradually lower into the
020-030 range, perhaps by late evening. With the moistening will
come a good bet of scattered showers activity. Already, radar is
showing the first weak showers forming over the Straits. For MTH,
multiple pieces of guidance point to a slow-moving band of showers
hovering near the terminal on Saturday morning, so have indicated
showers as the prevailing group.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  69  78  72  81 / 40 30 10 -
Marathon  70  78  73  81 / 40 40 20 -

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ042-043-052-053-072-073.

&&

Public/Marine/Fire...Haner
Aviation/Nowcasts....Haner
Data Acquisition.....JAM

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Dec 11, 4:05 AM EST, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
405 AM EST Fri Dec 11 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-120915-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
405 AM EST Fri Dec 11 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

A minor nocturnal surge is expected this evening and continuing
into early Saturday. Small Craft Exercise Caution headlines will
likely be needed for most Florida Keys coastal waters, with the
exception of the deep Gulf and Florida Bay waters.

Otherwise, no hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Small Craft Advisories in Florida, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.